Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 99, NWS Norman, OK

October 4, 1998Lincoln County, Pottawatomie County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 4, 1998, 8:57 PM CDT for Lincoln County, Pottawatomie County, Oklahoma. It was in force for 48 min. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 1998, 8:57 PM CDT (01:57 UTC)
Expired
Oct 4, 1998, 9:45 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Lincoln County, OK, Pottawatomie County, OK

What was reported inside it

TimeReportWhereRemark
Oct 4, 9:10 PM CDTThunderstorm WindShawnee, OK
Oct 4, 9:37 PM CDTTornado F2Meeker, OK
Oct 4, 9:45 PM CDTThunderstorm WindPrague, OK
Oct 4, 9:45 PM CDTTornado F2Prague, OK
Oct 4, 9:48 PM CDTThunderstorm WindShawnee, OK
Oct 4, 9:50 PM CDTThunderstorm WindShawnee, OK
Oct 4, 9:50 PM CDTThunderstorm WindPrague, OK
Oct 4, 9:50 PM CDTThunderstorm WindDale, OK
Oct 4, 9:50 PM CDTTornado F1Shawnee, OK
Oct 4, 9:52 PM CDTTornado F1Prague, OK
Oct 4, 9:55 PM CDTThunderstorm Wind 63Shawnee, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 4:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1746 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
2.0
Supercell composite
28.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WFUS1 KOKC 050159 RRA
TOROKC
OKC081-125-050245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     NORTHERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA
     SOUTHERN LINCOLN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 945 PM CDT

* AT 857 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LIKELY
  PRODUCING A TORNADO JUST WEST OF MCCLOUD. THE STORM IS MOVING
  EAST-NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE TECUMSEH...SPARKS...SHAWNEE...
  PINK...MEEKER...MC LOUD...EARLSBORO...DALE AND AYDELOTTE

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

...SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 4, 3:30 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Oct 4, 3:30 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN OCT 4 1998

STORMS WILL CONTINUE TO FORM ALONG THE DRYLINE THIS EVENING ACROSS
THE NORTHWEST HALF OF OK. AMPLE MOISTURE AND FAVORABLE WIND FIELDS
WILL SUPPORT SUPERCELLS WITH TORNADOES POSSIBLE. AS THE MID-LEVEL
WAVE ROTATES THROUGH THE LARGE-SCALE TROUGH, THE DRYLINE SHOULD
CONTINUE TO PUSH INTO CENTRAL OK THIS EVENING WITH STORMS DEVELOPING
ALONG IT. THE COLD FRONT, THROUGH LAMAR, CO AT 3 PM, WILL CONTINUE
TO MOVE SOUTHEAST THIS EVENING, BUT MAY SLOW AS THE SURFACE LOW
MOVES NORTHEAST THROUGH NEBRASKA TONIGHT AND YET ANOTHER MID-LEVEL
WAVE APPROACHES OK FROM THE WEST. NONETHELESS, THE DYNAMICALLY
COOLED AIR OVER NORTHEAST CO WILL MAKE IT INTO NORTHWEST OK
OVERNIGHT AND PUSH INTO CENTRAL SECTIONS AROUND DAYBREAK MONDAY. THE
FARTHER EAST THE FRONT PROGRESSES, THE SLOWER IT WILL MOVE AS
SUPPORTING WINDS WILL BECOME NEARLY PARALLEL TO IT. THIS FRONT WILL
LIKELY BE A WEATHER MAKER IN SOUTHEAST OK THROUGH TUESDAY. THE
SECOND JET STREAK, MOVING ONSHORE IN THE PACIFIC NORTHWEST, WILL PUT
SOUTHERN OK IN THE RR QUADRANT OF THIS FEATURE, ENHANCING THE LIFT
SUPPLIED BY THE FRONT.

WITH WESTERN OK IN THE DRY SLOT MONDAY AND THE NORTHEAT TRACK OF THE
SURFACE LOW INTO THE UPPER MIDWEST, THAT PART OF THE STATE SHOULD
STAY FREE OF LOW CLOUDS FOR THE FIRST PART OF THE WEEK. CENTRAL AND
SOUTH CENTRAL SECTIONS WILL BE JUST NORTH OF THE SURFACE BOUNDARY
ALLOWING FOR MORE NORMAL TEMPERATURES FOR A CHANGE. SEASONABLE
TEMPERATURES WILL WARM SLIGHTLY BY THE END OF THE WEEK.

FCSTID = 9
OKC   65  73  55  70 /  80  60  20   0
HBR   60  75  50  73 /  30  20   0   0
SPS   70  80  57  77 /  30  40   0   0
GAG   54  66  44  64 /   0   0   0   0
PNC   60  68  50  68 / 100  40   0   0
DUA   69  78  61  77 /  30  70   40  0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Oct 4, 5:58 PM CDT, 2 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    WATONGA                   OK   TORNADO
10/04/98   BLAINE                         TELEVISION REPORT
Local storm report, Oct 4, 6:55 PM CDT, 2 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    9S AND 5E PERRY           OK   TORNADO
10/04/98   NOBLE
Local storm report, Oct 4, 7:43 PM CDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    NW STILLWATER             OK   WIND DAMAGE
10/04/98   PAYNE                          TRAILER HOME DESTROYED FARM
                                          ANIMALS KILLED 5 W HGY 177
                                          ON RICHMOND ROAD

0637 PM    5 NW KINGFISHER           OK   TORNADO
10/04/98   KINGFISHER

0711 PM    DOVER                     OK   1.00 INCH HAIL
10/04/98   KINGFISHER
Local storm report, Oct 4, 7:45 PM CDT, 1 hour 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    GRADY/CADDO COUNTY LINE   OK   .88 INCH HAIL
10/04/98   CADDO

0610 PM    GRADY/CADDO COUNTY LINE   OK   .88 INCH HAIL
10/04/98   GRADY
Local storm report, Oct 4, 7:54 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    12 WSW EL RENO            OK   1.25 INCH HAIL
10/04/98   CANADIAN

0615 PM    2 NW SCOTT                OK   .75 INCH HAIL
10/04/98   CANADIAN
Local storm report, Oct 4, 8:29 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    I-35 AND TECUMSEH INTERSE OK   TORNADO
10/04/98   CLEVELAND

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:05 PM CDTSevere Thunderstorm WarningOUNCanadian40 min
Oct 4, 7:08 PM CDTTornado WarningOUNGrady27 min
Oct 4, 7:10 PM CDTTornado WarningOUNNoble, Payne35 min
Oct 4, 7:10 PM CDTTornado WarningOUNGarfield, Kingfisher, Logan50 min
Oct 4, 7:16 PM CDTSevere Thunderstorm WarningOUNMcClain29 min
Oct 4, 7:23 PM CDTTornado WarningOUNPayne52 min
Oct 4, 7:30 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian45 min
Oct 4, 7:34 PM CDTTornado WarningOUNMcClain26 min
Oct 4, 7:37 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble38 min
Oct 4, 7:43 PM CDTTornado WarningOUNPayne32 min
Oct 4, 7:44 PM CDTSevere Thunderstorm WarningOUNCleveland46 min
Oct 4, 7:50 PM CDTSevere Thunderstorm WarningOUNKay40 min
Oct 4, 7:55 PM CDTTornado WarningOUNCleveland35 min
Oct 4, 7:56 PM CDTTornado WarningOUNCanadian49 min
Oct 4, 7:59 PM CDTSevere Thunderstorm WarningOUNOklahoma46 min
Oct 4, 8:01 PM CDTSevere Thunderstorm WarningOUNGrady44 min
Oct 4, 8:06 PM CDTSevere Thunderstorm WarningOUNMcClain24 min
Oct 4, 8:11 PM CDTTornado WarningOUNPayne19 min
Oct 4, 8:16 PM CDTTornado WarningOUNCleveland, McClain29 min
Oct 4, 8:31 PM CDTTornado WarningOUNCleveland, Oklahoma29 min
Oct 4, 8:37 PM CDTSevere Thunderstorm WarningOUNOklahoma53 min
Oct 4, 8:41 PM CDTSevere Thunderstorm WarningOUNGrant49 min
Oct 4, 8:46 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher44 min
Oct 4, 8:46 PM CDTTornado WarningOUNCleveland, Oklahoma34 min
Oct 4, 9:01 PM CDTSevere Thunderstorm WarningOUNLogan44 min
Oct 4, 9:07 PM CDTSevere Thunderstorm WarningOUNKay53 min
Oct 4, 9:13 PM CDTTornado WarningOUNCleveland, Oklahoma32 min
Oct 4, 9:15 PM CDTFlash Flood WarningOUNKay3 hr
Oct 4, 9:28 PM CDTSevere Thunderstorm WarningOUNOklahoma47 min
Oct 4, 9:41 PM CDTSevere Thunderstorm WarningOUNLogan49 min
Oct 4, 9:41 PM CDTTornado WarningOUNLincoln, Pottawatomie34 min
Oct 4, 10:02 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble43 min
Oct 4, 10:04 PM CDTTornado WarningOUNSeminole56 min
Oct 4, 10:14 PM CDTSevere Thunderstorm WarningOUNLincoln46 min
Oct 4, 10:16 PM CDTTornado WarningOUNPottawatomie14 min
Oct 4, 10:36 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma39 min
Oct 4, 10:56 PM CDTSevere Thunderstorm WarningOUNLincoln64 min
Oct 5, 12:34 AM CDTFlash Flood WarningOUNNoble116 min
Oct 5, 2:23 AM CDTFlash Flood WarningOUNGarfield, Kay, Noble3 hr
Oct 5, 2:34 AM CDTSevere Thunderstorm WarningOUNLogan41 min
Oct 5, 3:09 AM CDTTornado WarningOUNLogan, Payne36 min
Oct 5, 3:38 AM CDTTornado WarningOUNLogan, Oklahoma37 min
Oct 5, 3:48 AM CDTTornado WarningOUNPayne27 min
Oct 5, 4:04 AM CDTFlash Flood WarningOUNLogan, Payne3 hr
Oct 5, 4:15 AM CDTTornado WarningOUNPayne25 min
Oct 5, 4:45 AM CDTFlash Flood WarningOUNLincoln3 hr
Oct 5, 8:48 AM CDTFlash Flood WarningOUNPottawatomie, Seminole117 min
Oct 5, 9:06 AM CDTFlash Flood WarningOUNStephens3 hr
Oct 5, 10:06 AM CDTFlash Flood WarningOUNGarvin3 hr
Oct 5, 10:25 AM CDTFlash Flood WarningOUNNoble, Payne4 hr
Oct 5, 10:40 AM CDTSevere Thunderstorm WarningOUNAtoka65 min
Oct 5, 2:25 PM CDTSevere Thunderstorm WarningOUNBryan40 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.